Nebraska, 2022Drought in Nebraska, February 8 to 28, 2022
February 8 to 28, 2022 · NWS GLD · 1 event in 1 county or zone
The D2 Severe Drought status extended into the west half of Red Willow County this month. Precipitation amounts were up to an inch below normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The D2 Severe Drought status extended into the west half of Red Willow County this month. Precipitation amounts were up to an inch below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 7, 10:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 7, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
947 PM MST Mon Feb 7 2022
.SHORT TERM...(This evening through Wednesday Night)
Issued at 222 PM MST Mon Feb 7 2022
The short term period begins with northwesterly flow over the region
as trough begins to develop over the northern plains in part with a
developing closed low over the Great Lakes. Clear skies and quiet
weather is expected for tonight as overnight lows fall into the 20s
to perhaps a few areas in the low 30s as westerly winds develop
overnight.
The focus then turns to fire weather for Tuesday as a Fire Weather
Watch has been issued for Red Willow, Norton, Decatur, Sheridan and
Graham counties. The above mentioned trough moves further south
towards the area along with a weak cold front. Winds increase
starting mid morning in part to trough as gusts up to 40 mph look
likely, with sustained winds of 20-25 mph. GFS forecast soundings
indicate deep mixing up to 8000 feet which seems very reasonable
given the unseasonable warmer temperatures. A deciding factor for
the watch is that temperatures the past few days have exceeded
expectations and have tapped into the stronger winds aloft. The
forecasted RH values are not currently within criteria but if the
same trend over the past few days continues will not be surprised
if at least an hour or two of critical fire weather develops
within the watch area. The area has also been deprived of any
snowfall over the past few weeks which leads to drier conditions
than the rest of the CWA currently. SPC has also introduced a
critical fire area over the watch with the current thinking the
main factor in the decision. Thought about extending the watch
further west (Hitchcock, Dundy, Rawlins counties) however looking
at the past monthly precipitation data, that area saw more
precipitation, therefore slightly mitigating the risk.
Temperatures for Tuesday will range from the upper 40s over east
Colorado to the upper 50s to perhaps low 60s over the northeast
portion of the area. Tuesday night winds will begin to weaken
around sunset as overnight lows fall into the low to upper 20s.
Wednesday, highs will be slightly cooler in wake of the previous day
cold frontal passage as highs in the upper 40s to upper 50s
continue. A weak shortwave within the northwesterly flow moves
through the area overnight Wednesday and into Thursday morning
resulting in the potential for some rain/snow showers across
portions of the area. Overall precipitation accumulation looks to
be minimal with a few hundredths of an inch currently forecasted.
.LONG TERM...(Thursday through Monday)
Issued at 222 PM MST Mon Feb 7 2022
The start of the extended period continues the spring like
temperatures across the area with highs in the 50s on Thursday and
potentially into the mid 60s over parts of the CWA on Friday. A
potent clipper system develops over the Great Lakes on Friday which
brings a trough along with a cold front through the area. Winds on
Friday look to become breezy in part to the trough as wind gusts of
30 mph look probable at this time. Overnight lows Thursday look to
remain in the upper 20s to just above freezing over the eastern
portions of the area. Overnight lows for Friday are expected to be
colder behind the front with temperatures in the upper teens to mid
20s.
A brief cool down on Saturday into the 40s is expected before
another warming trend for Sunday and next Monday. Highs for Sunday
are in the 50s for the entire area and the 60s for Monday.
Overnight lows in the mid 20s are currently forecasted. Each day
has elevated fire weather conditions developing as RH values are
forecasted into the mid teens to low 20s over nearly the entire
forecast area. Winds for each day are currently forecasted to
range from 10-20 mph with gusts up to 25 mph. These days will
continue to be monitored for any changes regarding the fire
weather potential.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 943 PM MST Mon Feb 7 2022
For KGLD and KMCK... VFR conditions are expected through the
period. Skies will be clear through the period. Winds will begin
to increase just above the surface around 10-13Z. While not
currently meeting wind shear criteria, expect speed increases of
at least 25 knots through the lower few thousand feet. Winds
through the daytime hours will increase in speed and shift to out
of the north-northwest. Near surface gusts are forecasted to
increase to around 30kts by the afternoon hours. Winds will
decrease in speed and shift to out of the west after 0Z.
&&
.FIRE WEATHER...
Issued at 330 PM MST Mon Feb 7 2022
Winds will increase tomorrow with development of a trough and an
associated dry cold frontal passage. NNW winds will increase through
the morning hours with sustained winds of 20-25 knots. A deep mixing
layer indicates 30-40 knot winds within. The fire weather watch for
Red Willow, Decatur, Norton, Sheridan and Graham counties was placed
within an area that has been deprived of snowfall as precipitation
analysis indicates those within the watch area have received 0.01
to 0.1 inches of moisture over the past 30 days. Despite the
current forecast not having RH values in RFW criteria, any fires
that may develop will have the capability of becoming out of
control due to the strong winds and dry conditions. The potential
does exists for RH values to drop further in upcoming forecasts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch Tuesday afternoon for KSZ003-004-015-016.
CO...NONE.
NE...Fire Weather Watch Tuesday afternoon for NEZ081.
&&
SHORT TERM...TT
LONG TERM...TT
AVIATION...KAK
FIRE WEATHER...TT
Hazardous weather outlook, Feb 7, 10:40 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
940 PM MST Mon Feb 7 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
940 PM MST Mon Feb 7 2022 /1040 PM CST Mon Feb 7 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
A Fire Weather Watch is in effect Tuesday afternoon for locations
along and east of a line from Culbertson, Nebraska to Hoxie, Kansas.
Gusty northwest winds are expected Tuesday as gusts of 40-45 mph are
expected. The winds may make travel difficult for high profile
vehicles on east-west highways such as Interstate 70.
Elevated Fire Weather conditions are possible again Sunday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Red Willow
- When
- February 8, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.00-0.01 for the month. Normal precipitation amounts range from 0.50-1.00. The precipitation amounts were half an inch to one inch below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, February 8, 20221 death · 2 injured · 1 event
- High Wind in South Dakota, February 8, 202255 kt wind · 12 events
- Wildfire and Heat in California, February 8 to 15, 202267 kt wind · 12 events
- Heavy Snow and Winter Weather in Maine, February 8 to 9, 20229 events
- Drought in Hawaii, February 8 to 28, 20222 events
- Drought in Texas, February 8 to 28, 20221 event
- Drought in Hawaii, February 8 to 22, 20221 event
- Flood in Illinois, February 8 to 13, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000829.